Investigators at Chonbuk National University Medical School, Korea, report the effects of topiramate on language functions in 38 newly diagnosed epileptic patients, mean age 10 +/- 2 years and 8 months. The epilepsy was complex partial in 34, including BECTS in 5, simple partial in 2, and idiopathic generalized in 2. MRIs showed no significant abnormality. A test of language problem solving abilities (TOPS) showed worsening of all parameters during treatment with topiramate monotherapy, with shortened mean length of utterance in words during response, ambiguous answers, difficulty in selecting appropriate words, more time to provide answers, and incorrect grammar. A Korean version of the Peabody Picture Vocabulary Test of receptive vocabulary development showed an increase in receptive vocabulary development in 73.7% patients after topiramate, whereas 26.3% showed a decrease. Language tests should be considered in children during treatment with topiramate. [1]

COMMENTARY. Topiramate may cause linguistic problems in patients treated for epilepsy or migraine. A functional MRI study of language disturbances in subjects with migraine headache during treatment with topiramate demonstrated reduction in migraine frequency associated with a “remapping” of the language cerebral network. The main fMRI measure was pattern activation of prefrontal regions (Brodmann's areas 44, 45, and 46) in both left and right hemispheres. Changes in brain activity were observed during the phonemic task in patients with language disturbances [2]. In children with partial epilepsies treated with topiramate, answers to questions become more ambiguous, phrased in shorter sentences, and have a delayed response because of difficulties in word choice selection.